Clinical scoresFree

Wells score for pulmonary embolism

This Wells score calculator estimates the pre-test probability of pulmonary embolism from seven clinical criteria. It shows both the two-tier result (PE likely or unlikely) and the three-tier probability.

· Last updated: 28 October 2026 · 3 min read
Clinical signs of DVT
PE is the most likely diagnosis
Heart rate > 100/min
Immobilisation ≥ 3 days or surgery in 4 weeks
Previous PE or DVT
Haemoptysis
Active cancer

Enter the values to see the result and every step of the calculation.

We recommend checking every result against the prescription, the product information and your local protocol before use. Calculated in your browser. Nothing you type is sent or stored.

What is the Wells score for PE?

The Wells score for pulmonary embolism (PE) is a clinical prediction rule. It estimates how likely PE is before any imaging, from seven findings in the history and examination. Wells and colleagues derived it and published it in 2000, in both a three-tier and a two-tier form.

It is used in emergency departments, acute medicine and on wards when a patient develops symptoms that could be a PE. Nurses and students meet it as the first step of diagnostic pathways that go on to D-dimer testing or imaging.

Wells criteria and points

Criterion (as labelled in the calculator) Points
Clinical signs of DVT 3
PE is the most likely diagnosis 3
Heart rate > 100/min 1.5
Immobilisation ≥ 3 days or surgery in 4 weeks 1.5
Previous PE or DVT 1.5
Haemoptysis 1
Active cancer 1

In the original model, clinical signs of DVT meant at least leg swelling and pain on palpation of the deep veins. Active cancer meant cancer on treatment, treated within the last six months, or palliative. Abbreviations such as DVT and PE are explained in the medical abbreviations dictionary.

How do you calculate the Wells score?

  1. Every criterion starts at “No”. Change each one that applies to “Yes”: the label shows its points, for example “Yes (+1.5)”.
  2. Read the Wells score, the Interpretation (two-tier) and the Three-tier probability.
  3. Check the working. It lists every criterion that scored and the sum, half points included.

Interpretation

Two-tier (shown as Interpretation)

Score Label shown
4 or less PE unlikely (≤ 4)
More than 4 PE likely (> 4)

Three-tier (shown as Three-tier probability)

Score Label shown
Under 2 Low (< 2)
2 to 6 Moderate (2–6)
More than 6 High (> 6)

In broad terms, the 2019 ESC guidelines on acute PE (Konstantinides et al.) put clinical probability first. In haemodynamically stable patients with low or intermediate probability, or with PE unlikely, a normal D-dimer can help exclude PE. With high probability, imaging is the next step. Your local pathway defines which tests follow which score.

Worked examples

Example 1 – high probability. Swollen, tender calf, heart rate 112/min, and no better explanation for the breathlessness. Clinical signs of DVT +3, PE most likely +3, heart rate > 100 +1.5: 3 + 3 + 1.5 = 7.5. PE likely (> 4); three-tier High (> 6).

Example 2 – unlikely, but moderate. Heart rate 105/min, hip surgery two weeks ago, another diagnosis just as likely. Heart rate > 100 +1.5, surgery in 4 weeks +1.5: 1.5 + 1.5 = 3. PE unlikely (≤ 4); three-tier Moderate (2–6).

Example 3 – just over the line. Previous DVT, and PE judged the most likely diagnosis. PE most likely +3, previous PE or DVT +1.5: 3 + 1.5 = 4.5. PE likely (> 4); three-tier Moderate (2–6).

Examples 2 and 3 both sit in the moderate tier but fall on opposite sides of the two-tier cut-off. That is why it matters which version a pathway uses.

Limitations

  • For suspected PE in stable patients. Someone with suspected PE and shock or hypotension follows a different, faster pathway. The shock index calculator is a quick check on haemodynamic stability.
  • Partly subjective. The 3-point “most likely diagnosis” item depends on who is assessing.
  • Not validated in every group. Pregnancy, children and some inpatient settings were under-represented in the original studies.
  • Probability, not diagnosis. No score alone confirms or excludes PE. If the pathway leads to a CT pulmonary angiogram, kidney function is usually checked first, for example with the eGFR calculator.

Common mistakes

  • Using the score in the wrong pathway. A two-tier result fed into a three-tier algorithm (or the reverse) gives the wrong next step.
  • Reading 4 as likely. The two-tier cut-off is strictly above 4.
  • Counting a short spell in bed as immobilisation. The criterion is three days or more, or surgery in the previous four weeks.
  • Scoring heart rate from an old observation. The current, reliable heart rate is the one to use.
  • Forgetting the half points. Three criteria are worth 1.5, so totals such as 4.5 and 7.5 are normal.

Frequently asked questions

What is the difference between the two-tier and three-tier Wells score?

Only how the total is read. Both use the same seven criteria and the same sum. The two-tier version splits at 4: above 4 is “PE likely”, 4 or less is “PE unlikely”. The three-tier version gives low (under 2), moderate (2 to 6) or high (above 6) probability. The calculator shows both.

Which version should I use?

The one your local diagnostic pathway is built on. Many pathways, including the one tested in the Christopher study, use the two-tier version together with D-dimer. Others use the three tiers. Feeding the wrong version into a pathway gives the wrong next step, so it’s worth checking before you act on the result.

Is a score of exactly 4 PE likely or unlikely?

Unlikely. The cut-off is “more than 4”, so a score of 4 is PE unlikely and 4.5 is PE likely. Because three criteria are worth 1.5 points, scores land on half points often, and a single criterion can move a patient across the line. It’s worth double-checking each item when the total sits near 4.

Why does one criterion depend on the clinician’s opinion?

Because “PE is the most likely diagnosis” is a judgement, and it is worth 3 points. You decide whether another diagnosis explains the picture as well or better. This makes the score partly subjective, which is why the person who assesses the patient directly is best placed to fill it in.

Can the Wells score rule out pulmonary embolism on its own?

No. It estimates pre-test probability, not a diagnosis. In diagnostic pathways, a low or unlikely score is combined with other tests, such as D-dimer, before PE is considered excluded. A high or likely score usually leads straight to imaging, whatever the D-dimer would show.

What is the maximum Wells score for PE?

12.5, when all seven criteria are present: 3 + 3 + 1.5 + 1.5 + 1.5 + 1 + 1. In practice, any score above 6 already falls in the high tier, and anything above 4 is PE likely, so the exact figure above those cut-offs matters less than which side of them the patient is on.

Sources

  1. Wells PS et al. Derivation of a simple clinical model to categorize patients’ probability of pulmonary embolism: increasing the model’s utility with the SimpliRED D-dimer. Thromb Haemost 2000
  2. van Belle A et al. Effectiveness of managing suspected pulmonary embolism using an algorithm combining clinical probability, D-dimer testing, and computed tomography. JAMA 2006
  3. Konstantinides SV et al. 2019 ESC Guidelines for the diagnosis and management of acute pulmonary embolism. Eur Heart J 2020